A 29-year-old woman with hyperthyroidism presented with a fever and sore throat she had had for three days. She had developed difficulty in swallowing and breathing, bilateral ear pain, palpitations and pain on deep inspiration but no abdominal pain, nausea, vomiting, diarrhea, dysuria and hematuria.
She was not vaccinated against COVID-19, but said she had no sick contacts. She had been diagnosed with hyperthyroidism about three months earlier and had been taking methimazole for several weeks. She had stopped taking methimazole when she started developing a sore throat and a fever.
His vital signs were notable for a temperature of 39°C (102.2°F), heart rate of 162 bpm, blood pressure of 128/79 mm Hg and 24 breaths per minute with oxygen saturation of 98% at Ambiant air. .
She was anxious and looked ill. Oral examination showed bilateral tonsil swelling and erythema with exudates but no uvula swelling or deviation. She also had moderate submandibular swelling which appeared woody but no sublingual swelling. She had tenderness along her anterior neck with no palpable lymphadenopathy. Otoscopic examination revealed bilateral middle ear effusion with bulging tympanic membranes, and ECG revealed sinus tachycardia.
What is the diagnosis of this patient?
Find the case discussion on the next page.
Diagnosis: Drug-induced agranulocytosis, pharyngitis with Lemierre syndrome and thyroid storm
Thionamides, such as methimazole and propylthiouracil, are antithyroid drugs (ATDs) used to treat hyperthyroidism. Both act directly in the thyroid gland by competitive inhibition of thyroid peroxidase, preventing iodination and thyroid hormone production. (Iran J Pharm Res. 2019;18[Suppl1]:1; https://bit.ly/2YfscXV.) Common adverse effects associated with thionamides include gastrointestinal upset, arthralgia, and various skin reactions. (Iran J Pharm Res. 2019;18[Suppl1]:1; https://bit.ly/2YfscXV.) A rare but serious complication of this class of drugs is agranulocytosis. A direct mechanism for ATD-induced agranulocytosis has not been elucidated, but appears to be mediated by a combination of direct neutrophil cytotoxicity and antibody-mediated apoptosis. (Drugs DR. 2017;17:91.)
Agranulocytosis is diagnosed with an absolute neutrophil count below 500/μL and exposure to an ATD within the past seven days. (Drugs DR. 2017;17:91.) The development of agranulocytosis following ATD use is rare, occurring in only 0.2% to 0.5% of patients with Graves’ disease treated with ATDs. Women and patients over 40 seem to be most susceptible to developing this condition. Certain human leukocyte antigen subtypes also appear to contribute to an increased risk.
Propylthiouracil has historically demonstrated a higher absolute risk than methimazole, but some studies have shown no statistically significant difference. (Iran J Pharm Res. 2019;18[Suppl1]:1; https://bit.ly/2YfscXV; Drugs DR. 2017;17:91.) Symptoms may begin to develop a few days after starting ATD or after several years of regular use. (Drugs DR. 2017;17:91.)
Treatment for ATD-induced agranulocytosis is immediate discontinuation of the offending agent with targeted therapy for all symptoms. Hematologists may consider using granulocyte-colony stimulating factor (G-CSF) therapy, but some studies have shown no benefit in recovery time. Other ATDs should be avoided for future treatment of the patient’s hyperthyroidism because they have a high rate of cross-reactivity. Treatments for hyperthyroidism will most likely consist of radioactive iodine or surgery. (Drugs DR. 2017;17:91.)
Fever and sore throat are the most common symptoms of agranulocytosis. (Drugs DR. 2017;17:91.) Lemierre’s syndrome is a rare form of pharyngitis accompanied by septic thrombophlebitis of the internal jugular vein, and is usually caused by anaerobic Fusobacteria. (Int J Med Emergency. 2013;6:40.)
The incidence of Lemierre syndrome is 3.6 cases per million patients per year. Common signs and symptoms include sore throat, fever, pleuritic chest pain, neck and ear pain, trismus, peritonsillar/pharyngeal abscess, septic joint, jaundice, and anterior cervical lymphadenopathy. Patients usually present with an associated metastatic lung infection. Treatment for Lemierre syndrome usually involves two to six weeks of antibiotics with anaerobic coverage and beta-lactams. Patients may also receive anticoagulation on a case-by-case basis. Surgical drainage of associated or responsible abscesses may be necessary.
Thyrotoxicosis is any degree of symptoms resulting from tissue exposure to elevated levels of thyroid hormone. (Ther Adv Endocrinol Metab. 2010;1:139.) Thyroid storm, on the other hand, is the emergent manifestation of thyrotoxicosis, with exaggerated symptoms leading to an acute hypermetabolic state. The diagnosis of thyroid storm versus thyrotoxicosis requires a higher standard of care. Early distinction between these states can be guided by the Burch-Wartofsky point scale and can lead to more effective management. (Endocrinol Metab Clin North America. 1993;22:263.)
Treatment for thyroid storm is multi-faceted and involves blocking thyroid hormone (TH) synthesis or release, peripheral conversion of T4 to T3, and symptom control. (Ther Adv Endocrinol Metab. 2010;1:139.) The first agent is usually a thionamide to block TH production, followed by iodine to prevent TH release. Peripheral conversion can then be blocked with thionamides, beta-blockers (propranolol) and steroids. Beta-blockers are also useful for symptom control. Fevers are typical of thyroid storm and should be treated with antipyretics or external cooling.
An ER laboratory examination of this patient revealed extremely low thyroid-stimulating hormone, elevated free T4, and agranulocytosis with a WBC of 0.5 K/uL (neutropenia with an ANC of 0.01 K/uL and a count lymphocyte absolute of 0.43 K/uL). A CT scan of the patient’s neck with contrast revealed signs of severe pharyngitis without abscess formation. The radiologist noted a non-occlusive thrombotic filling defect of the right internal jugular vein compatible with septic thrombophlebitis (Lemierre syndrome) and hypoattenuation with internal septations in the left thyroid lobe. The patient was treated with acetaminophen, dexamethasone, propranolol, ampicillin/sulbactam, and doxycycline IV in the emergency room.
She was admitted to the general practice team for treatment of her severe thyrotoxicosis and pharyngitis and for further evaluation of the agranulocytosis and thyroid nodule seen on CT scan. She had an extended hospital stay complicated by anemia requiring red blood cell transfusion and delayed recovery from her pharyngitis. Pharyngeal cultures developed MRSA. Her WBC recovered several days after admission and she was discharged with antibiotics, steroids and propranolol. An inpatient thyroid ultrasound confirmed a large nodule and a biopsy of the nodule revealed papillary thyroid carcinoma. The patient was to undergo surgical removal of the tumor.
Access links in REM reading this on our site: www.EM-News.com.
Comments? Write to us at [email protected].
Dr Foleyis a first-year resident in emergency medicine andDr Selbyis Associate Professor of Emergency Medicine at the University of Kansas Medical Center, University of Kansas School of Medicine.